Even though local anesthesia is considered a safer option for those undergoing a liposuction procedure, patients should still understand about the risks involved. Lidocaine anesthesia is by far the safest choice of all the available local anesthetic drugs for tumescent liposuction. There have never been any reported cases of toxicity due to lidocaine anesthesia when it is used at the recommended doses. However, the risks and side effects can include toxicity from an excessively high concentration of lidocaine in the blood, injury from the needle used to inject the drug, and discomfort due to inadequate local anesthesia during the procedure.
Lidocaine Anesthesia Toxicity
Toxicity can occur when there is an excessively high concentration of the drug in the blood, which can happen for a few reasons. Either too large of an initial dose is given to the patient, or there is too rapid of absorption of an otherwise safe dose, or there is an unanticipated drug interaction between lidocaine anesthesia and another drug taken by the patient that slows the rate at which lidocaine is metabolized and eliminated from the patient’s system.
Needle injury during tumescent liposuction is not difficult. This kind of injury is extremely rare, and requires that the physician or registered nurse do the infiltration of the solutions of tumescent local anesthesia into the targeted fat. This technique can be done painlessly in a conscious patient, but requires special skills and equipment.
Discomfort during Liposuction Surgery
Discomfort during the procedure due to inadequate anesthesia is not difficult but it does require the right concentration of lidocaine anesthesia in the tumescent solution. The right concentration of lidocaine must be used in each part of the body to achieve complete local anesthesia for tumescent liposuction. This procedure must be done carefully and slowly to avoid incomplete coverage.
Systemic anesthesia can be more dangerous, especially because it exposes the patient to drugs that suppress breathing or interfere with protective airway reflexes. To use anesthesia safely it is important that a trained anesthesiologist administer the medication. Other complications related to anesthesia can include unexpected drug reactions, incorrect dosages, and injury from malfunctioning anesthesia equipment.
Blood clots of the legs are also a concern when there is prolonged surgery and excessive surgical trauma. The blood clot can be fatal if it travels from the legs to the lungs. This problem is more common with general anesthesia than with local anesthesia.
Another rare problem to be aware of is possible injury to abdominal organs following penetration of the abdominal cavity by the liposuction cannula. This can be a life threatening injury if it is not promptly diagnosed and taken care of.
Liposuction is done with more gentleness when under local anesthesia and the risk of this type of injury is low. However, when a patient is under general anesthesia, surgeons tend to use large cannulas and will also work a lot faster. Therefore intra-abdominal injury is much more common in these cases.
Because the patient is not awake while under general anesthesia, this type of injury is often not diagnosed until after infection and bleeding has progressed for many hours, while under local anesthesia, the injury would be so painful that it would be immediately diagnosed.
Lidocaine Anesthesia Drug Interactions
Common side effects of the tumescent lidocaine anesthesia solution are not signs of toxicity, but may include a mild sleepiness, and some nausea and vomiting. Most patients experience this sleepiness during and after the procedure even if there were no sedatives taken. Taking drugs such as antibiotics, Tylenol, and other sedatives related to Valium, as well as all narcotics such as codeine and Demerol, can increase nausea and vomiting.
Mild symptoms of toxicity due to the lidocaine anesthesia include light headedness, ataxia, impaired memory, mild confusion, blurred or double vision, and an unsteady gait. These effects may also be experienced because of other drugs that patients may take without the surgeon’s knowledge, or because of the tumescent liposuction.
Dangerous signs of lidocaine anesthesia toxicity include ringing in the ears, or lots of widespread muscle twitching, as will as unconsciousness and seizures. These should be considered a medical emergency and you should seek immediate medical attention. In the most severe forms of toxicity, there can be a slowed heart rate, very low blood pressure, and an irregular heart rhythm. The only examples of toxicity have occurred when there was an error in the preparation of the anesthetic solution.
Human error is always a concern when undergoing any kind of procedure and an overconfident attitude can be dangerous if the patient or doctor attempts to do too much liposuction. If there is poor communication between the doctor and staff, or doctor and patient, dangerous mistakes can be made. The patient can also contribute to human error by not informing their doctor of all drugs they may be taking.